Weight gain associated with valproate in childhood


Demir E., Aysun S.

PEDIATRIC NEUROLOGY, vol.22, no.5, pp.361-364, 2000 (Journal Indexed in SCI) identifier

  • Publication Type: Article / Article
  • Volume: 22 Issue: 5
  • Publication Date: 2000
  • Doi Number: 10.1016/s0887-8994(00)00133-8
  • Title of Journal : PEDIATRIC NEUROLOGY
  • Page Numbers: pp.361-364

Abstract

Weight gain is a common side effect of valproate treatment. Several mechanisms have been suggested for its pathophysiology; of these, impairment of beta-oxidation of fatty acids and increased insulin secretion have been supported by clinical studies, To investigate whether changes in carnitine and insulin levels had a role in the weight gain occurring with valproate treatment in children, 20 patients with epilepsy were randomly assigned to receive either carnitine or placebo supplementation in addition to valproate. After a follow-up period of 3 months, weight gain was observed in both groups. The mean insulin concentration and insulin/glucose ratios increased. Weight gain did not correlate with carnitine levels. These results suggest that weight gain during valproate treatment is not related to a decrease in carnitine levels. However, an increase in insulin levels together with a decrease in glucose levels may cause weight gain, possibly by stimulating appetite. (C) 2000 by Elsevier Science Inc. All rights reserved.